7 die in California from flesh-eating bacteria linked to black tar heroin

News
This is an archived article and the information in the article may be outdated. Please look at the time stamp on the story to see when it was last updated.

SAN DIEGO (KSWB) – Seven San Diegans have recently died from a bacterial infection associated with black tar heroin use, county health officials announced Wednesday.

Between Oct. 2 and Nov. 24, nine people who injected the variety of heroin were admitted to local hospitals with severe cases of flesh-eating bacteria myonecrosis, a severe soft tissue infection that destroys muscle, according to the  San Diego County Health and Human Services Agency. Seven of them died. The patients ranged in age from 19 to 57 years old.

U.S. Border Patrol agents located 7.62 pounds of black tar heroin and 6.57 pounds of fentanyl hidden inside a false battery at the Interstate 8 checkpoint in Campo on Aug, 7, 2019. (Credit: U.S. Customs and Border Protection)
U.S. Border Patrol agents located 7.62 pounds of black tar heroin and 6.57 pounds of fentanyl hidden inside a false battery at the Interstate 8 checkpoint in Campo on Aug, 7, 2019. (Credit: U.S. Customs and Border Protection)

One case of wound botulism, which is also associated with black tar heroin injection, was reported in San Diego County in October.

“People who use black tar heroin are not only at higher risk of dying from an overdose, but also more prone to developing myonecrosis and wound botulism,” said Wilma Wooten, M.D., M.P.H., County public health officer.

The sources of the black tar heroin were not yet known. An investigation was underway.

Symptoms of myonecrosis often include severe pain in the area around a wound or injection site, swelling in the area around a wound, pale skin that quickly turns gray, dark red, purple or black, blisters with foul-smelling discharge, fever, air under the skin, excessive sweating and increased heart rate.

When severe, myonecrosis can spread through the body and if treated can cause people to go into shock, and can lead to amputations or death. Any injection drug users with symptoms should seek medical attention right away.

Trending Stories